Texas, 2009

Damaging Wind in Texas, August 13, 2009

August 13, 2009 · NWS HGX · 1 event in 1 county or zone

A cluster of thunderstorms formed along a boundary and produced wind damage southwest of Houston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A cluster of thunderstorms formed along a boundary and produced wind damage southwest of Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 13, 2:45 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 2:45 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT THU AUG 13 2009

.DISCUSSION...
A RATHER ACTIVE RADAR PICTURE THIS AFTERNOON WITH A BROKEN LINE OF
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE REMNANTS OF A
SURFACE BOUNDARY RUNNING ROUGHLY FROM COLLEGE STATION TO CONROE TO
WINNIE. MUCH WEAKER CONVECTION HAS ALSO DEVELOPED IN OUR COASTAL
COUNTIES AS THE SEABREEZE FRONT HAS BEGUN TO PUSH INLAND. MUCH
LIKE YESTERDAY THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE
STRONG DOWNBURST WINDS...WITH MODEL SOUNDINGS SHOWING AN
INVERTED-V PROFILE AT LOW LEVELS. THIS CONVECTION SHOULD BEGIN TO
WEAKEN AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

MODELS CONTINUE TO ADVERTISE A WEAKNESS DEVELOPING IN THE UPPER
LEVEL RIDGE OVER THE NORTHERN GULF STATES THIS WEEKEND AND THEN
MOVING INLAND EARLY NEXT WEEK. MODELS TODAY HAVE THIS OCCURRING
SLIGHTLY FARTHER WEST THAN YESTERDAY BRINGING A GREATER CHANCE OF
PRECIPITATION TO THE AREA. ECMWF IS A BIT MORE AGGRESSIVE WITH
AREAL COVERAGE THAN THE GFS AND PREFER THE SLIGHTLY MORE
CONSERVATIVE SOLUTION AT THIS TIME.

TOWARDS THE END OF NEXT WEEK BOTH MODELS ARE IN GOOD AGREEMENT
TRANSITIONING THE UPPER LEVEL RIDGE WESTWARD OVER THE
SOUTHWESTERN US.

38

&&

.MARINE...
LIGHT WINDS WILL CONTINUE WITH SEAS AROUND A FOOT FOR THE NEXT
COUPLE OF DAYS.  SOUTHERLY WINDS MAY INCREASE SOME OVER THE WEEKEND
AND EARLY NEXT WEEK AS A LOW PRESSURE SYSTEM MOVES ACROSS THE
PLAINS.  SEAS MAY ONLY BUILD A FOOT OR TWO IN OFFSHORE AREAS.

39

&&

.AVIATION...
REMNANTS OF A MCS OVER N TX WILL DRIFT INTO SE TX LATER THIS
AFTERNOON. LIFT ASSOCIATED WITH THIS FEATURE HAS ALREADY KICKED
OFF A FEW SHOWERS IN THE VICINITY OF KUTS WHERE A WEAK FRONTAL
BOUNDARY HAS STALLED.  EXPECT THAT THE ACTIVITY MAY EXPAND TOWARDS
KCLL AND KCXO OVER THE NEXT HOUR OR TWO. MAY ALSO SEE CONVECTION
DEVELOP CLOSER TO 19-20Z FOR THE HOUSTON METRO TERMINALS BUT HARD TO
DETERMINE JUST HOW SCATTERED THE ACTIVITY WILL BE AND IF THERE WILL
BE ANY MORE ORGANIZATION. CONVECTION WILL MORE THAN LIKELY BE
DIURNALLY DRIVEN SO ONCE HEATING IS LOST...CONVECTION SHOULD
DISSIPATE WHICH WILL BE AROUND 01Z THIS EVENING. OVERALL WIND FIELDS
WILL BE WEAK EXPECT NEAR THE COAST AND HOUSTON WHERE THE SEA BREEZE
MOVES INLAND LATER THIS EVENING. VFR CONDITIONS ARE EXPECTED TONIGHT
WITH POSSIBLY SOME MVFR FOG AT KCXO AND KLBX. LOWER VSBY WILL LIKELY
BE SHORT LIVED AND LIFT AROUND 13Z TOMORROW MORNING.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  99  74  98  73 /  10  10  10  10  10
HOUSTON (IAH)              75  97  76  97  75 /  20  20  10  10  10
GALVESTON (GLS)            81  92  81  93  82 /  20  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...39
Hazardous weather outlook, Aug 13, 5:37 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 AM CDT THU AUG 13 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-141145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
637 AM CDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND EARLY EVENING

ISOLATED AFTERNOON THUNDERSTORMS MAY DEVELOP ALONG THE SEA BREEZE
BOUNDARY LATER TODAY. THE MAIN THREAT FOR ANY STRONG THUNDERSTORM
WILL ONCE AGAIN BE DAMAGING DOWN BURST WINDS.

.DAYS TWO AND SEVEN...THURSDAY AND WEDNESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON ALONG
THE SEA BREEZE OR ALONG A LATE WEEKEND BROAD UPPER LEVEL LOW OVER
THE GULF. THE POTENTIAL EXISTS FOR DAMAGING DOWN BURST WINDS AND
LOCALLY HEAVY RAINFALL WITHIN THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 1:00 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
200 PM CDT THU AUG 13 2009

TXZ177-178-199-132000-
MONTGOMERY-SAN JACINTO-WALKER-
200 PM CDT THU AUG 13 2009

...SPECIAL WEATHER STATEMENT...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
WILLIS TO 16 MILES EAST OF WILLIS...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...HEAVY RAINFALL OF 1 TO 2 INCHES AN HOUR...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WOODLOCH...
WOODBRANCH...WILLIS...SPLENDORA...ROMAN FOREST...PATTON VILLAGE...
PANORAMA VILLAGE...NEW WAVERLY...CUT AND SHOOT AND CONROE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING
AND DO NOT USE ELECTRICAL APPLIANCES OR A CORDED TELEPHONE A THE
LIGHTNING THREAT HAS PASSED. SEEK SHELTER IN A STURDY STRUCTURE OR
AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3022 9557 3069 9550 3054 9513 3037 9513
      3035 9516 3025 9512 3016 9512
TIME...MOT...LOC 1859Z 005DEG 9KT 3058 9542 3040 9522
Special weather statement, Aug 13, 1:56 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 PM CDT THU AUG 13 2009

TXZ198-132100-
GRIMES-
256 PM CDT THU AUG 13 2009

...SPECIAL WEATHER STATEMENT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF NAVASOTA...MOVING SOUTHWEST
AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...HEAVY RAINFALL OF 1 TO 2 INCHES AN HOUR...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...ROANS PRAIRIE...
CARLOS...BEDIAS...ANDERSON AND NAVASOTA.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING
AND DO NOT USE ELECTRICAL APPLIANCES OR A CORDED TELEPHONE A THE
LIGHTNING THREAT HAS PASSED. SEEK SHELTER IN A STURDY STRUCTURE OR
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3082 9595 3063 9583 3061 9582 3038 9610
      3043 9611 3043 9608 3044 9608 3046 9611
      3070 9617
TIME...MOT...LOC 1956Z 052DEG 8KT 3066 9596
Local storm report, Aug 13, 3:20 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 PM CDT THU AUG 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     BUSH-INTERCONTINENTAL A 29.98N 95.34W
08/12/2009  M70.00 MPH       HARRIS             TX   ASOS

            ASOS AT KIAH REPORTED A WIND GUST OF 61 KTS.

0450 PM     TSTM WND DMG     COLLEGE STATION         30.60N 96.31W
08/12/2009                   BRAZOS             TX   PUBLIC

            TREE LIMBS UP TO 3 INCHES IN DIAMETER SNAPPED OFF TREES.

0500 PM     TSTM WND DMG     COLLEGE STATION         30.60N 96.31W
08/12/2009                   BRAZOS             TX   PUBLIC

            FENCES DOWN AT GRAHAM ROAD. ALSO SCATTERED POWER OUTAGES.

0500 PM     TSTM WND DMG     COLLEGE STATION         30.60N 96.31W
08/12/2009                   BRAZOS             TX   PUBLIC

            GREENHOUSE DESTROYED...SATELLITE DISH BLOWN OFF AND TREE
            LIMBS DOWN AT ELMO WEEDEN AND DYESS ROADS JUST EAST OF
            COLLEGE STATION.

0500 PM     TSTM WND DMG     HOUSTON                 29.77N 95.39W
08/12/2009                   HARRIS             TX   EMERGENCY MNGR

            BUSINESS FENCE SEGMENT DOWN AT 11800 BLOCK OF WEST
            MONTGOMERY AT HWY 249.

0515 PM     HAIL             COLLEGE STATION         30.60N 96.31W
08/12/2009  E0.88 INCH       BRAZOS             TX   PUBLIC

            NICKEL SIZED HAIL SOUTHSIDE OF COLLEGE STATION...ALSO
            SMALL TREE LIMBS DOWN AT AM COLLEGE CAMPUS.

0530 PM     TSTM WND GST     HOBBY AIRPORT           29.65N 95.28W
08/12/2009  M59.00 MPH       HARRIS             TX   ASOS

            SEVERE WIND GUSTS INCREASED AND CONTINUED FOR SEVERAL
            MINUTES

0539 PM     TSTM WND GST     HOBBY AIRPORT           29.65N 95.28W
08/12/2009  M72.00 MPH       HARRIS             TX   ASOS

            CONTINUATION OF HIGH WINDS. SUSTAINED WINDS AS HIGH AS 55
            MPH.

0600 PM     TSTM WND DMG     1 W WASHINGTON          30.33N 96.17W
08/12/2009                   WASHINGTON         TX   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 105

0610 PM     TSTM WND DMG     PEARLAND                29.56N 95.28W
08/12/2009                   BRAZORIA           TX   PUBLIC

            4 INCH TREE LIMB DOWN ON ROAD AT FITE ROAD AND FM 1185.

0625 PM     TSTM WND DMG     10 ESE WHARTON          29.26N 95.95W
08/12/2009                   WHARTON            TX   LAW ENFORCEMENT

            TREE DOWN IN NEW GULF

0655 PM     TSTM WND DMG     NEEDVILLE               29.40N 95.84W
08/12/2009                   FORT BEND          TX   LAW ENFORCEMENT

            TREE BRANCHES DOWN IN NEEDVILLE

0728 PM     HAIL             EGYPT                   29.41N 96.24W
08/12/2009  M0.88 INCH       WHARTON            TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL AT EGYPT, GLEN FLORA AND SPANISH CAMP.

0750 PM     HAIL             3 W NEEDVILLE           29.40N 95.90W
08/12/2009  E1.75 INCH       FORT BEND          TX   PUBLIC

&&

DREILLY
Local storm report, Aug 13, 3:35 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
435 PM CDT THU AUG 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 W NEEDVILLE           29.40N 95.90W
08/12/2009  E1.75 INCH       FORT BEND          TX   PUBLIC

&&

DHELVY

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fort Bend

When
August 13, 4:55 PM CST
Where
Fort Bend County, 1.48 mi NNW of Stafford
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
29.639, -95.581

Wind damage to windows and roof of a business. Report relayed to EMC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195553.